Hail, Yuma
- When
- September 13, 4:20 PM MST
- Where
- Yuma County, 20 mi N of Yuma
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.400, -102.717
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 1:07 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU SEP 13 2001 THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS... THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES. IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT. WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S... STRATUS WILL FORM LATE TONIGHT. IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND TEMPERATURES WILL BE MUCH COOLER THAN FORECAST. LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES WILL BEGIN TO COOL. EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE DEVELOPS BEHIND TROUGH. .GLD...NONE MENTZER
COZ090-091-KSZ001>004-013>016-NEZ079>081-140400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MDT THU SEP 13 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT (11 PM CDT) FOR PORTIONS OF THE TRI STATE AREA. THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO. IN NEBRASKA THE COUNTIES INCLUDE...DUNDY... HITCHCOCK...RED WILLOW. IN NORTHWEST KANSAS THE COUNTIES INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS... SHERIDAN...GRAHAM. LARGE HAIL UP TO TWO INCHES AND DAMAGING WINDS OVER 60 MPH WILL BE THE PRIMARY THREAT FOR SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. VP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU SEP 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM HILL CITY KS .75 INCH HAIL
09/13/01 GRAHAM REPORTED BY EMERGENCY
MANAGEMENT.The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268359.